0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Dr. Bauer and Colleagues Reply
MICHAEL BAUER, M.D., PH.D.; TOM BSCHOR, M.D.; DIETER KUNZ, M.D.; ANNE BERGHÖFER, M.D.; ANDREAS STRÖHLE, M.D.; BRUNO MÜLLER-OERLINGHAUSEN, M.D.
Am J Psychiatry 2001;158:1338-1339. doi:10.1176/appi.ajp.158.8.1338

To the Editor: We appreciate the comments by Dr. Faedda and colleagues suggesting that rapid lithium discontinuation may uncover latent bipolar disorder in patients unresponsive to antidepressant treatment and that these patients may represent a separate group with a disproportionately high risk of bipolarity. Such interpretation, however, should be made with some caution.

Dr. Faedda et al. base their interpretation on two points. First, the rate of switching to mania in our study seemed higher than that found by Akiskal et al. (1995). However, the number of subjects in our placebo group (N=15) was too small to estimate reliably a switching rate, and it is difficult to directly contrast findings from the 11-year, long-term study by Akiskal et al. with findings from our short-term study of acute and continuation treatment. Second, Dr. Faedda et al. feel that the increased risk of rapid recurrence, particular of mania, after lithium discontinuation played a role in our results. This is possible; nevertheless, what may be more important is that each subject was taking antidepressants—mostly tricyclics—throughout our study, including the period after lithium discontinuation. A switching rate of 13.3% in patients taking antidepressants does not seem unusually high. There have been numerous reports that, on average, tricyclic antidepressants induce switching in 9% of the patients treated for depression (1) and, in some studies, even up to 25% (2). With respect to the suggestion that unipolar patients who are unresponsive to antidepressants may represent a particular group with a disproportionately high risk of switching, we are not aware of any report in the literature to support this supposition.

The possible effect of lithium discontinuation is more difficult to evaluate. The risk of rapid recurrence after lithium discontinuation is controversial (3) and may depend on patient selection. In addition, the studies reporting an increased risk are all long term, generally extending for years (4), and the observation may not be applicable to our study, in which subjects were treated with lithium for only 8–10 weeks.

We agree that it is wise in practice to look for indications of bipolarity in individual subjects and in the family histories of patients who receive lithium augmentation and to taper lithium gradually (5). Finally, we agree that the two unipolar subjects who switched to mania after lithium augmentation and discontinuation during the double-blind phase of our study, in fact, suffered from a pseudounipolar illness (bipolar disorder with a unipolar course). Of these two patients, one had already experienced three depressive episodes before the index episode, and the other had a family history of major depressive disorder. This observation would be in agreement with the finding of Angst et al. (6), who reported that patients with three or more unipolar depressive episodes are especially prone to a diagnostic change from unipolar to bipolar disorder.

Wehr TA, Goodwin FK: Can antidepressants cause mania and worsen the course of affective illness? Am J Psychiatry 1987; 144:1403-  1411
 
van Scheyen JC, van Kammen DP: Clomipramine-induced mania in unipolar depression. Arch Gen Psychiatry  1979; 36:560-565
[PubMed]
 
Schou M: Has the time come to abandon prophylactic lithium treatment? a review for clinicians. Pharmacopsychiatry  1998; 31:210-215
[PubMed]
[CrossRef]
 
Suppes T, Baldessarini RJ, Faedda GL, Tohen M: Risk of recurrence following discontinuation of lithium treatment in bipolar disorder. Arch Gen Psychiatry 1991; 48:1082-  1088
 
Baldessarini RJ, Tondo L, Floris G, Rudas N: Reduced morbidity after gradual discontinuation of lithium treatment for bipolar I and II disorders: a replication study. Am J Psychiatry  1997; 154:551-553
[PubMed]
 
Angst J, Felder W, Frey R, Stassen HH: The course of affective disorders, I: change of diagnosis of monopolar, unipolar, and bipolar illness. Arch Psychiatr Nervenkr  1978; 226:57-64
[PubMed]
[CrossRef]
 
+

References

Wehr TA, Goodwin FK: Can antidepressants cause mania and worsen the course of affective illness? Am J Psychiatry 1987; 144:1403-  1411
 
van Scheyen JC, van Kammen DP: Clomipramine-induced mania in unipolar depression. Arch Gen Psychiatry  1979; 36:560-565
[PubMed]
 
Schou M: Has the time come to abandon prophylactic lithium treatment? a review for clinicians. Pharmacopsychiatry  1998; 31:210-215
[PubMed]
[CrossRef]
 
Suppes T, Baldessarini RJ, Faedda GL, Tohen M: Risk of recurrence following discontinuation of lithium treatment in bipolar disorder. Arch Gen Psychiatry 1991; 48:1082-  1088
 
Baldessarini RJ, Tondo L, Floris G, Rudas N: Reduced morbidity after gradual discontinuation of lithium treatment for bipolar I and II disorders: a replication study. Am J Psychiatry  1997; 154:551-553
[PubMed]
 
Angst J, Felder W, Frey R, Stassen HH: The course of affective disorders, I: change of diagnosis of monopolar, unipolar, and bipolar illness. Arch Psychiatr Nervenkr  1978; 226:57-64
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
APA Practice Guidelines > Chapter 0.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 9.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 1.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles
[Anti-impulsivity drugs and their mechanisms of action]. Nihon Shinkei Seishin Yakurigaku Zasshi 2014;34(2):41-8.